Arizona, 2018

Flash Flood and Heavy Rain in Arizona, August 26, 2018

August 26, 2018 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture over northern Arizona brought thunderstorms and heavy rain to the Verde Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona brought thunderstorms and heavy rain to the Verde Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:15 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 26, 3:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
315 PM MST Sun Aug 26 2018

.SYNOPSIS...Isolated showers and thunderstorms will come to an end
during the evening hours. Starting Monday, drier air moving
across Arizona will lead to a significant downturn in shower and
thunderstorm activity through much of the coming week.

&&

.DISCUSSION...Over the coming days low pressure to the north of
Arizona combined with high pressure over Texas/New Mexico will
produce a drying southwest flow. The result will be a distinct
downturn in shower and thunderstorm activity across northern
Arizona this week.

The remainder of this afternoon and tonight...Monsoon moisture
will linger across northern Arizona resulting in isolated showers
and thunderstorms. Enough vertical wind shear and instability
exists for a few of these storms to become organized and severe
with the main threat being hail up to quarter size. All activity
is expected to come to an end by mid evening.

Monday through Friday...A drying southwest flow will become
established across northern Arizona. For the most part this drying
will spell the end for shower and thunderstorm activity across the
area. The only exception may be the White Mountains region where a
very slight chance of storms will continue on Monday and then
reemerge on Friday. The stronger southwest flow aloft will result
in breezy conditions at times through the week with the strongest
of these winds on Monday where gusts approaching 30 mph could be
observed. Otherwise, near normal temperatures and just a few
afternoon fair weather cumulus.

Labor Day weekend...Models are showing some moisture increase
across northern Arizona over the Labor Day weekend with even
deeper moisture just to the south. At this time models are showing
little to no shower or thunderstorm activity because the air mass
remains to dry in the lower levels and too warm aloft (stable
configuration). However, this time of year any hint toward a
moisture increase must be respected. Thus, we upped the chance for
showers and thunderstorms into the slight chance category for
Saturday, Sunday and Labor Day. If you have plans for the Labor
Day weekend, keep updated with the latest forecasts through the
week.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions for the next
24 hours. Look for isolated thunderstorms ending by 03Z. For Monday,
expect mainly clear skies with southwest wind 10-20 kts gusting to
25 kts. A slight chance of a stray storm along the Arizona/New
Mexico border Monday afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Much drier air will move across northern portions of
Arizona on Monday and Tuesday with only a slight chance of storms
over the White Mountains. Expect lower humidity and breezy afternoon
southwest winds both days.

Wednesday through Friday...A drier air mass will bring mostly clear
skies to northern Arizona. Other than a few afternoon fair weather
cumulus look for locally breezy southwest winds with temperatures
near normal for late August. A slight chance for showers and storms
will return to the White Mountains on Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 26, 12:01 PM MST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1201 PM MST SUN AUG 26 2018

AZZ012-015-261930-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1201 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1230 PM
MST...

At 1200 PM MST, Doppler radar was tracking a strong thunderstorm near
Wupatki National Monument, or 28 miles north of Flagstaff, moving
northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wupatki National Monument and Wupatki Visitors Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 11142 3556 11153 3573 11139 3559 11120
TIME...MOT...LOC 1900Z 218DEG 9KT 3557 11145

MCT
Special weather statement, Aug 26, 1:45 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
145 PM MST SUN AUG 26 2018

AZZ009-012-013-040-262130-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
145 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 230 PM MST...

At 145 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuba City to 9 miles west of Tolani Lake.
Movement was east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuba City, Tolani Lake, Coalmine Canyon Chapter House, Tonalea,
Moenkopi, Hopi and Hopi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 11096 3538 11058 3538 11107 3611 11134
TIME...MOT...LOC 2045Z 271DEG 8KT 3607 11124 3548 11100

MCT
Special weather statement, Aug 26, 2:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
258 PM MST SUN AUG 26 2018

AZZ006-007-262230-
Coconino Plateau-Grand Canyon Country-
258 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 330 PM
MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Valle, or 33 miles southwest of Desert View at
Grand Canyon, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ten-x Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 11232 3588 11237 3598 11198 3577 11193
TIME...MOT...LOC 2157Z 252DEG 17KT 3580 11234

MCT
Special weather statement, Aug 26, 3:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
304 PM MST SUN AUG 26 2018

AZZ008-037-038-262230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
304 PM MST SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 330 PM
MST...

At 304 PM MST, Doppler radar was tracking a strong thunderstorm near
Cottonwood, or 15 miles northwest of Camp Verde, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Cornville, Jerome,
Dead Horse Ranch State Park, Mingus Mountain Campground, Playground
Group Campground, Potato Patch Campground and Tuzigoot National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3460 11214 3474 11218 3484 11194 3464 11186
TIME...MOT...LOC 2204Z 252DEG 10KT 3470 11207

MCT

The radar

The Flagstaff radar (KFSX), 73 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Yavapai

When
August 26, 4:00 PM MST to 6:00 PM MST
Where
Yavapai County, 1.36 mi ESE of Smelter City to 1.5 mi SSE of Clemenceau
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.723, -111.978

Several roads in Cottonwood were closed with as much as 3 feet of water covering them. Two of the intersections included 6th Street at Boulder Lane and South Camino Real Road at East Fir Street.

Heavy Rain, Yavapai

When
August 26, 5:00 PM MST to 6:02 PM MST
Where
Yavapai County, 2.15 mi SSE of Smelter City to 5.56 mi S of Clemenceau
Reported by
Public
Coordinates
34.700, -111.990

Heavy rain (2.20 inches) fell in one hour in Cottonwood. Nickle hail also fell. This rain lead to flash flooding in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786439, 786445.